Alert archive / California / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 17, NWS Sacramento, CA
NWS Sacramento, CA issued this severe thunderstorm warning at May 8, 2003, 6:33 PM PDT for Sacramento County, Yolo County, California. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2003, 6:33 PM PDT (01:33 UTC)
- Expired
- May 8, 2003, 7:00 PM PDT
- In force
- 27 min
- Issued by
- NWS Sacramento, CA
- Area
- Counties, with a storm outline in the text
Counties Sacramento County, CA, Yolo County, CA
The radar
The Sacramento radar (KDAX), 28 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Oakland, CA (KOAK), launched 00:00Z, 1.6 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 1102 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
733
WUUS56 KSTO 090133
SVRSTO
CAC067-113-090200-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
627 PM PDT THU MAY 8 2003
THE NATIONAL WEATHER SERVICE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN SACRAMENTO COUNTY IN CALIFORNIA
SOUTHEASTERN YOLO COUNTY IN CALIFORNIA
* VALID UNTIL 700 PM PDT
* AT 628 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS EXTENDING FROM NEAR ARDEN-ARCADE
SOUTHWEST TOWARDS THE DAVIS AREA. THE LINE WAS MOVING SOUTHEAST AT
15 MPH. THIS LINE OF STORMS IS CAPABLE OF PRODUCING DIME SIZE
OR LARGER HAIL AND POSSIBLY DAMAGING WINDS.
FUNNEL CLOUDS ARE ALSO POSSIBLE WITH THIS LINE OF STORMS...BUT ARE
NOT EXPECTED TO TOUCH DOWN.
* SOME LOCATIONS AFFECTED BY THIS WARNING INCLUDE...
ARDEN-ARCADE
CAL EXPO
CARMICHAEL
CITRUS HEIGHTS
FAIR OAKS
FOLSOM
LAGUNA
MATHER AFB
NORTH HIGHLANDS
ORANGEVALE
RANCHO CORDOVA
RANCHO MURIETA
SACRAMENTO
WEST SACRAMENTO
LAT...LON 3873 12136 3854 12172 3836 12167 3845 12102
3871 12110What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:00 PM PDT, 3 hours 33 minutes earlier.
Area forecast discussion, May 8, 3:00 PM PDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
300 PM PDT THU MAY 08 2003
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ACROSS THE AREA THIS
AFTERNOON. REPORTS OF SMALL HAIL BUT NO SEVERE STORMS YET. NRN AND
CENTRAL SAC VLY AND THE FOOTHILLS HAVE SEEN THE MOST SHOWER
ACTIVITY...WHICH IS ALSO WHERE THE ETA DEPICTED THE MOST INSTABILITY.
ANOTHER PULSE OF ENERGY ROTATING AROUND THE UPPER LEVEL LOW IS OFF
THE CAL COAST AND WILL MOVE THROUGH THE AREA THIS EVENING TO HELP
SUPPORT THE SHOWER ACTIVITY. UPPER LEVEL TROUGH CONTINUES TO MOVE
EAST WITH A COUPLE WEAK VORTS MOVING THROUGH THE NORTH FRIDAY AND
SATURDAY BRINGING A SLIGHT CHANCE OF SHOWERS. WEAK RIDGING OVER THE
AREA SUNDAY BRINGING MORE SEASONABLE WEATHER FOR A BRIEF TIME. THEN
ANOTHER LOW PRESSURE SYSTEM APPROACHES MONDAY BRINGING THE RETURN OF
COOLER AND WET WEATHER. MODELS INDICATING THAT THIS TROUGH WILL MOVE
THROUGH QUICKLY AS ANOTHER ONE DIGS OVER THE PAC NW BRINGING A
POSSIBLE DRYING PERIOD IN THE VALLEYS BUT A CONTINUED CHANCE OF
SHOWERS FOR THE NORTHERN MOUNTAINS.
.STO...SNOW ADVISORY TONIGHT FOR BURNEY BASIN/EASTERN SHASTA COUNTY.
...SNOW ADVISORY TONIGHT FOR WESTERN PLUMAS COUNTY/LASSEN
PARK...WEST SLOPE NORTHERN SIERRA NEVADA.
BLU EB 028/042 035/051 038 72731
RBL BB 047/068 047/072 048 72510
SAC BB 048/070 048/073 050 72400
HSHazardous weather outlook, May 8, 7:00 AM PDT, 11 hours 33 minutes before
CAZ013>019-063-064-066>069-091400- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SACRAMENTO CA 700 AM PDT THU MAY 8 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA. .DAY ONE...TODAY A UNSEASONABLY COLD LOW PRESSURE SYSTEM WILL BE DROPPING THROUGH NORTHERN CALIFORNIA TODAY PRODUCING RAIN AND SNOW SHOWERS WITH ISOLATED THUNDERSTORMS EXPECTED NORTH OF ABOUT SACRAMENTO. SOME OF THESE THUNDERSTORMS COULD BECOME SEVERE. REFER TO SPECIAL WEATHER STATEMENT (WWUS86 KSTO SPSSTO) FOR DETAILS. A SNOW ADVISORY HAS BEEN ISSUED FOR THE MOUNTAINS OF EASTERN SHASTA COUNTY ABOVE 4000 FEET AND FOR WESTERN PLUMAS COUNTY/LASSEN PARK AND THE WEST SLOPE OF THE NORTHERN SIERRA. REFER TO WINTER WEATHER MESSAGE (WWUS46 KSTO WSWSTO) FOR DETAILS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED THROUGH THE FORECAST PERIOD. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE. THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT (LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/SACRAMENTO SMITH
The office that day
Everything else NWS Sacramento, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 5:59 PM PDT | Tornado Warning | STO | Sacramento | 31 min |
Nearby
Severe Thunderstorm Warnings in California, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.